Current issue

2019, volume 35, issue 1

Original article

Inhibitor of pro-apoptotic PERK-dependent signalling pathway as a novel treatment strategy in Alzheimer’s disease treatment

Wioletta Rozpędek, Justyna Basak, Igor Sokołowski, Radosław Wojtczak, Dariusz Pytel, Alan J. Diehl, Ireneusz Majsterek
Farmakoterapia w Psychiatrii i Neurologii 2019, 35 (1), 25–36

Objectives. The newest data reported that Alzheimer’s disease (AD) pathogenesis and progression are correlated with excessive activation of Endoplasmic Reticulum (ER) stress conditions and, as a result, pro-apoptotic branch of the protein kinase RNA-like ER kinase (PERK)-dependent Unfolded Protein Response (UPR) signalling pathway, in which the major apoptotic marker constitutes C/EBP homologous protein (CHOP). The aims of the study were the evaluation of LDN-0060609 in terms of its inhibitory activity towards pro-apoptotic branch of the PERK-dependent UPR signalling pathway as well as evaluation of LDN-0060609 cytotoxicity.

Material and methods. Research was conducted on mouse neurons CATH.a. Cells were incubated with LDN-0060609 at the concentration range and with thapsigargin as an activator of ER stress. Evaluation of CHOP protein level was performed by Western Blot technique; apoptosis analysis – by flow cytometry; whereas evaluation of LDN-0060609 cytotoxicity – by XTT assay.

Results. The results of the study showed that inhibitor LDN-0060609 at 25μM concentration evokes 80% decrease in the CHOP protein level as compared to untreated control cells. Additionally, at 25μM, LDN-0060609 effectively inhibits apoptosis in cells with activated ER stress. Only 5.6% less viable cells were shown as compared to control cells incubated with 0.01% DMSO. LDN-0060609 did not evoke a cytotoxic effect at any used concentrations and incubation times.

Conclusions. The results of our own research showed that LDN-0060609 inhibitor effectively inhibits apoptosis-mediated neuronal cell death and does not evoke a cytotoxic effect. Thus, low-molecular inhibitors of pro-apoptotic branch of PERK-dependent UPR signalling pathway may constitute an innovative therapeutic strategy for AD treatment.

Review article

Cerebrolysin – mechanism of action and application in psychiatry and neurology

Katarzyna Bliźniewska-Kowalska, Maria Łukasik, Piotr Gałecki
Farmakoterapia w Psychiatrii i Neurologii 2019, 35 (1), 9–23

Cerebrolysin is a medication, which has been used in psychiatry and neurology for over 50 years. The aim of this paper is to present the current state of knowledge on cerebrolysin. It is a non-lipid mixture of free L-amino acids and neuropeptides of low molecular weight that are purified via enzymatic proteolysis from brains of young pigs. It also contains magnesium, phosphorus, potassium and selenium. Cerebrolysin passes the blood-brain barrier. It was proved that it supports endogenous regeneration processes, mimics the behaviour of neurotrophic factors and modifies their level, affects the Sonic Hedgehog protein’s signalling pathway, protects from the pathological events and cascades which stem from an injury or a neurodegenerative disease, reduces amounts of free radicals as well as pro-apoptotic enzymes, modulates inflammatory response and also affects neuroplasticity and neurogenesis. Because of these characteristics, cerebrolysin is used in treatment of patients suffering from strokes, traumatic brain injuries, patients with cognitive disorders, including Alzheimer’s dementia and vascular dementia. The standard route of administration is via injections; however, some research was conducted on oral administration as well. The commonly reported adverse effects of cerebrolysin are transient and of mild severity. Results of research on the effectiveness and safety of cerebrolysin seem to be encouraging. They confirm high safety level and theoretical legitimacy of its use. The treatment of patients with organic, metabolic and neurodegenerative syndromes is difficult and often ineffective. Therefore, every available method of treatment needs to be taken under consideration.

Review article

Pharmacotherapy and psychotherapy for bipolar disorder in the context of early childhood trauma

Paulina Jaworska-Andryszewska, Janusz Rybakowski
Farmakoterapia w Psychiatrii i Neurologii 2019, 35 (1), 37–50

The current pathogenic paradigm of mood disorders proposes a model of gene-environment interaction, linking genetic predisposition, epigenetic regulation and effects of the environment. Among multiple environmental factors, the experience of childhood trauma can be connected with the pathogenesis and course of bipolar disorder (BD) as well as play a role in its pharmacological and psychotherapeutic treatment. Genetic predisposition and epigenetic factors are significant factors that shape the mechanisms of the influence of childhood trauma on the occurrence and course of BD in adulthood. By examining the influence of a number of genes on genetic predisposition, evidence was obtained that the most important genes in this respect are the serotonin transporter gene and the FKBP5 gene. Neurobiological effects can also involve epigenetic mechanisms such as DNA methylation, which can exert an effect on brain function over long-term periods. Moreover, the paper discusses the significance of early childhood trauma in therapeutic management of bipolar disorder. Negative childhood experiences can be connected with difficulties in pharmacological treatment, such as resistance to treatment with antidepressants and mood-stabilisers. Psychotherapeutic methods that directly or indirectly address early childhood trauma play an important role in the treatment of patients suffering from bipolar disorder, who have experienced such events. Among these methods, the most promising data were obtained for psychoeducation and cognitive-behavioural therapy. It appears that psychotherapy should be considered in every patient with the experience of early childhood trauma. Psychotherapeutic management combined with pharmacotherapy significantly improves the results of pharmacological treatment.

Review article

Interactions of antidepressants, mood-stabilisers and antipsychotics with food

Anna Wasik, Anna Krupa, Marcin Siwek
Farmakoterapia w Psychiatrii i Neurologii 2019, 35 (1), 51–74

Aim: The aim of the paper was to review and analyse the literature addressing interactions between food and antidepressants, mood stabilisers and antipsychotics.

Literature review: The observed food and drug interactions are mutual and might lead to a decrease of the therapeutic effect, an increase of the drug toxicity or changes in the nutritional status. Drug and food interactions can modify the pharmacokinetic (e.g. absorption, metabolism) and/or pharmacodynamic properties of drugs. The food intake alters the absorption of trazodone XR, sulpiride, ziprasidone, lurasidone and quetiapine XR. Coffee, tea and possibly turmeric influence CYP1A2 in a dose-dependent manner. Fruit juices (grapefruit, Seville orange, blueberry), curcumin and piperine inhibit CYP3A4. In human studies, significant interactions between food and sertraline, clomipramine, clozapine and carbamazepine were found. Food containing tyramine was shown to interact with MAO inhibitors altering their pharmacodynamic properties. Both malnutrition and obesity may have an impact on the pharmacokinetic properties of some mood stabilisers and antipsychotics. On other hand, the majority of antipsychotics, mood stabilisers and some antidepressants induce weight gain. Changes in taste perception can occur during pharmacotherapy with some antidepressants (tricyclics, selective serotonin reuptake inhibitors), antipsychotics (risperidone) and mood-stabilisers (lithium, valproate).

Conclusions: Appropriate care and consideration must be taken when attempting to extrapolate results of in vitro or animal studies to humans. To evaluate the clinical significance of a specific food and drug interaction, it might be necessary to measure the concentration of the pharmaceutical compound and its metabolites in blood serum.

Case report

Postpartum psychosis – case report on effective treatment of electroconvulsive therapy in a patient with a history of neuroleptic malignant syndrome

Bogdan W. Stefanowski, JAnna Z. Antosik-Wójcińska, Julia Jeschke, Monika Dominiak, Łukasz Święcicki
Farmakoterapia w Psychiatrii i Neurologii 2019, 35 (1), 75–80

In this paper, we present a case of a 31-year-old patient with postpartum psychosis of an unusual course. In patients with antipsychotics, there have been significant complications of treatment in the form of a neuroleptic malignant syndrome. Because of the complications of pharmacological treatment, it was decided to withdraw antipsychotics and to use electroconvulsive therapy. Propofol was used for the anaesthesia of the patient; cisatracurium was used for muscle relaxation. In case of neuroleptic malignant syndrome, succinylcholine is contraindicated because of the increased risk of malignant hyperthermia. Due to the use of long-term anaesthetic agents, the patient required temporary intubation and respiratory support. A total of 8 ECT procedures were performed, complete disappearance of positive symptoms was achieved. After electroconvulsive treatment, aripiprazole 5 mg/d was administered, no significant complications were observed. The patient was discharged home with full mental status.